Publications

Journal Article Systematic Review Ppublish

PubMed: 42713824 DOI: 10.1002/hup.70059

A Systematic Review and a VigiBase Study of Accidental Clozapine Intoxications in Children and Adolescents.

Hum Psychopharmacol 41(5):e70059

Authors: Sara Jiménez-Fernández, Carlos De Las Cuevas, Emilio J Sanz, Jose de Leon

Affiliations

  • Department of Psychiatry, School of Medicine, and Instituto Universitario de Neurociencias Federico Olóriz, University of Granada, Granada, Spain.
  • Child and Adolescent Mental Health Unit, Hospital Universitario Virgen de las Nieves, Granada, Spain.
  • Department of Internal Medicine, Dermatology and Psychiatry, School of Medicine, and Instituto Universitario de Neurociencia (IUNE), University of la Laguna, Canary Islands, Spain.
  • Department of Physical Medicine and Pharmacology, School of Medicine, Universidad de la Laguna, Canary Islands, Spain.
  • Hospital Universitario de Canarias, Tenerife, Spain.
  • Mental Health Research Center, Eastern State Hospital, Lexington, Kentucky, USA.
  • Biomedical Research Centre in Mental Health Net (CIBERSAM), Santiago Apostol Hospital, University of the Basque Country, Vitoria, Spain.

Abstract

OBJECTIVES

This study aimed to: (1) systematically review published cases of accidental clozapine poisoning in children and adolescents, and (2) study accidental pediatric clozapine intoxications reported to VigiBase, the global pharmacovigilance database.

METHODS

A systematic review was conducted following PRISMA guidelines, and a retrospective analysis of accidental pediatric clozapine intoxication cases was performed using VigiBase.

RESULTS

A systematic review identified 5 studies describing 8 cases of accidental clozapine ingestion in children aged 10 months to 10 years. The most common clinical manifestations were acute neuro-respiratory complications. One fatality was reported, in a two-year-old child. The VigiBase observational analysis included 32 accidental intoxication cases, 3 in adolescents and 29 in children under seven years of age. Among adolescents, all cases resulted from in-hospital medication administration errors; none were fatal. In the children, nearly half required prolonged hospitalization, and 2 resulted in death due to aspiration pneumonia or cardiopulmonary failure.

CONCLUSIONS

Accidental clozapine poisoning in pediatric populations, although rare, can result in severe and potentially life-threatening outcomes, particularly in very young children. At home, preventive strategies are essential to reduce accidental overdose. The 3 cases of hospitalized adolescents are relatively recent, and many hospitals currently have systems in place to prevent medication errors.

MeSH

Poisoning, Adolescent, Psychopharmacology, Clozapine, Drug Overdose, Child